Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 132, NWS La Crosse, WI

July 15, 2008Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 15, 2008, 9:36 PM CDT for Winona County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 9:36 PM CDT (02:36 UTC)
Expired
Jul 15, 2008, 10:00 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Winona County, MN

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 160236
SVRARX
MNC169-160300-
/O.NEW.KARX.SV.W.0132.080716T0236Z-080716T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WINONA COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 1000 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR ST. CHARLES...OR 19 MILES WEST OF WINONA...
  MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UTICA AND FREMONT AROUND 945 PM...
  ALTURA AND BETHANY AROUND 950 PM...
  LEWISTON AROUND 955 PM...
  WINONA AND STOCKTON AROUND 1000 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

LAT...LON 4405 9208 4412 9173 4407 9166 4406 9163
      4401 9162 4391 9159 4386 9208
TIME...MOT...LOC 0236Z 259DEG 21KT 4397 9201

$$

DTJ
2 follow-up statements
000 
WWUS53 KARX 160246
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
946 PM CDT TUE JUL 15 2008

MNC169-160300-
/O.CON.KARX.SV.W.0132.000000T0000Z-080716T0300Z/
WINONA MN-
946 PM CDT TUE JUL 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL WINONA COUNTY...

AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR UTICA...OR 17 MILES WEST OF WINONA...
MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREMONT AROUND 950 PM...
  ALTURA AND BETHANY AROUND 955 PM...
  WINONA AND LEWISTON AROUND 1000 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

LAT...LON 4405 9208 4412 9173 4407 9166 4406 9163
      4401 9162 4391 9159 4386 9208
TIME...MOT...LOC 0246Z 253DEG 14KT 4398 9196

$$

DTJ
000
WWUS53 KARX 160257
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT TUE JUL 15 2008

MNC169-160307-
/O.EXP.KARX.SV.W.0132.000000T0000Z-080716T0300Z/
WINONA MN-
957 PM CDT TUE JUL 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WINONA COUNTY EXPIRES
AT 1000 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4405 9208 4412 9173 4407 9166 4406 9163
      4401 9162 4391 9159 4386 9208
TIME...MOT...LOC 0257Z 253DEG 14KT 4399 9190

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:54 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 15, 3:54 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE JUL 15 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS DEAL WITH WEST TO EAST ORIENTED STATIONARY FRONTAL
BOUNDARY ACROSS THE REGION...BRINGING REPEATED CHANCES FOR
SHOWERS/THUNDERSTORMS...AND POSSIBLY HEAVY RAIN THROUGHOUT THE
PERIOD.

19Z SURFACE ANALYSIS AND VISIBLE SATELLITE SHOWED WEAK COLD FRONT
FROM EAST CENTRAL SOUTH DAKOTA INTO NORTHERN WISCONSIN...WITH CLOUD
FIELD DEVELOPING ACROSS SOUTHERN MINNESOTA AND WESTERN WISCONSIN.

THIS FRONTAL BOUNDARY WILL STALL OUT TONIGHT AND WILL BE THE FOCUS
FOR PRECIPITATION OVER THE NEXT SEVERAL DAYS. MAY SEE DEVELOPMENT
THIS EVENING ALONG THE FRONT. THEN LOW LEVEL JET WILL INCREASE
TONIGHT WITH MOISTURE TRANSPORT FOCUSING IN AREAS WEST OF THE
FORECAST AREA...OVER SOUTHERN SOUTH DAKOTA...SO JUST SLIGHT CHANCES
FOR RAIN TONIGHT. THE FRONT LOOKS TO REMAIN STATIONARY ACROSS
SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN ON WEDNESDAY AND
WEDNESDAY NIGHT. MOISTURE TRANSPORT SHIFTS EASTWARD THROUGH THIS TIME
PERIOD...THEREFORE GOOD CONFIDENCE THAT SHOWERS AND STORMS WILL FORM
ALONG AND NORTH OF THE FRONT. WHERE THE RAIN FALLS WILL COMPLETELY
DEPEND ON PLACEMENT OF THE FRONT...AS LITTLE OR NO PRECIPITATION WILL
BE SEEN TO THE SOUTH OF IT. 15.12Z MODELS INDICATING WEAK 500MB
SHORTWAVE TROUGH WILL PUSH THE FRONT SOUTHWARD ON THURSDAY AND
THURSDAY NIGHT. HOWEVER...WITH MOISTURE TRANSPORT CONTINUING OVER THE
FRONT...THIS WILL JUST SHIFT THE SHOWERS/THUNDERSTORMS A LITTLE
FURTHER SOUTH. ALTHOUGH WHERE THIS PRECIPITATION FALLS WILL DEPEND ON
WHERE THE FRONT IS SITUATED...THE SREF HAS BEEN QUITE CONSISTENT WITH
THIS SHIFT...AND OTHER MODELS SEEM TO BE STARTING TO TREND TOWARDS
THIS SOLUTION SO CONFIDENCE GAINING THAT MUCH OF THE FORECAST AREA
WILL SEE RAIN THROUGH THESE TIME PERIODS AND HAVE PORTRAYED THAT IN
THE CURRENT FORECAST.

ANOTHER THING TO THINK ABOUT IS THAT PRECIPITABLE WATER VALUES
APPROACH TWO INCHES NORTH OF THE STATIONARY FRONT SO THERE IS
POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. THIS ESPECIALLY MAY BE AN
ISSUE AS THESE SHOWERS/STORMS CONTINUE TO AFFECT THE SAME AREAS
WITH VERY SLOW MOVEMENT OF THE FRONT. THIS WILL NEED TO CONTINUE TO
BE WATCHED AS THE TIME GETS CLOSER.

.LONG TERM...FRIDAY THROUGH TUESDAY
AFTER HAVING A FRONTAL BOUNDARY DRAPED ACROSS THE AREA FOR MUCH OF
THE WEEK...LOOKS LIKE A WEAK 500MB SHORTWAVE TROUGH WILL PUSH THIS
SOUTH/EAST AS A WEAK COLD FRONTAL BOUNDARY ON FRIDAY. THEN...AS
FLOW CONTINUES TO BE ZONAL...THIS FRONTAL BOUNDARY WILL THEN LAY UP
AGAIN FROM WEST TO EAST...BUT WILL BE FURTHER SOUTHWARD. CURRENT
MODELS INDICATING THIS WILL BE IN THE VICINITY OF IOWA TO SOUTHEAST
WISCONSIN. THIS WOULD MOVE THE TRACK OF SHOWERS/THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA...MAINLY ALONG AND
NORTH OF THE FRONT. CONFIDENCE ON PLACEMENT OF THIS BOUNDARY IS NOT
HIGH THOUGH...SO THIS WILL NEED TO BE WATCHED IN COMING DAYS. 15.00Z
ECMWF AND GEFS WILL PUSH THIS BOUNDARY NORTHWARD ON SUNDAY WITH
INCREASE IN LOW LEVEL FLOW...THEN PROGRESS IT EASTWARD WITH ANOTHER
WEAK COLD FRONT PASSAGE AS A 500MB SHORTWAVE TROUGH MOVES ACROSS
SOUTHERN CANADA TOWARDS THE END OF THE WEEKEND. TEMPERATURES SHOULD
BE AROUND NORMAL FOR THIS PERIOD...HOWEVER THESE ALSO WILL DEPEND ON
PLACEMENT OF THIS FRONTAL BOUNDARY AND THE TRACK OF ANY MCS/S THAT
MOVE ACROSS THE AREA. SOMETHING ELSE TO WATCH WILL BE HEAVY RAIN
POTENTIAL WITH TRACK OF PRECIPITATION MOVING ALONG THE FRONT.
THEN...UPPER AIR PATTERN MAY CHANGE A BIT...WITH MODELS INDICATING A
LONGWAVE TROUGH DEVELOPING ACROSS THE EASTERN PACIFIC...WHILE A RIDGE
LOOKS TO BE DOMINANT BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
WEST TO EAST RUNNING STATIONARY FRONT CAUGHT UP IN ZONAL FLOW
ALOFT...MEANING IT WILL WAVER ACROSS THE REGION FOR THE NEXT COUPLE
DAYS. INDICATIONS ARE TO KEEP THE FRONT JUST NORTH OF KRST/KLSE
UNTIL FRIDAY...WHEN HIGH PRESSURE LOOKS TO PUSH IT A BIT FARTHER
SOUTH. WITH THIS IN MIND...WARM AIR IN THE LOWER ATMOSPHERE WOULD
KEEP CONDITIONS CAPPED UNTIL LATER IN THE DAY/EVENING...AND THUSLY
ANY SHRA/TS CHANCES WOULD BE GREATER AFTER 22Z THROUGH THE EVENING.
THAT SAID...THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT STILL FAVOR
CONVECTION INTO AND NORTH OF THE BOUNDARY. WITH THE STATIONARY
FRONT/S POSITION UNCERTAIN...WILL CONTINUE VCSH/CB MENTION FOR
NOW...RELYING ON UPDATES TO ADDRESS ANY INCREASING/DECREASING PCPN
THREATS. WINDS SHOULD BE MOSTLY FROM THE S/SW FOR THE NEXT COUPLE
DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION..........RIECK
Hazardous weather outlook, Jul 15, 5:50 AM CDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT TUE JUL 15 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY INTO THE AREA THROUGH TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT IN THE
AREA. AN ISOLATED SEVERE STORM COULD POP UP THIS AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY
NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED
THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING BOTH WEDNESDAY AND
THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. THERE IS STILL A THREAT FOR SOME FLOODING AS WELL AS
THE THUNDERSTORMS MAY DUMP HEAVY RAIN OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...WIDESPREAD
SPOTTER ACTIVATION IS NOT EXPECTED TO OCCUR.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Jul 15, 8:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             STEWARTVILLE            43.86N 92.49W
07/15/2008  E0.50 INCH       OLMSTED            MN   TRAINED SPOTTER

0825 PM     HAIL             1 S STEWARTVILLE        43.84N 92.49W
07/15/2008  E0.50 INCH       OLMSTED            MN   PUBLIC

&&

MW
Local storm report, Jul 15, 9:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
926 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             5 NW WASHINGTON         43.82N 92.42W
07/15/2008  E1.00 INCH       FILLMORE           MN   PUBLIC

            PUBLIC ESTIMATES NICKEL TO QUARTER SIZE HAIL NORTHWEST OF
            WASHINGTON.

&&

DTJ
Local storm report, Jul 15, 9:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             DOVER                   43.97N 92.13W
07/15/2008  E0.88 INCH       OLMSTED            MN   PUBLIC

0933 PM     HAIL             ST. CHARLES             43.97N 92.06W
07/15/2008  E0.50 INCH       WINONA             MN   PUBLIC

0925 PM     HAIL             DOVER                   43.97N 92.13W
07/15/2008  E1.00 INCH       OLMSTED            MN   PUBLIC

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:31 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted44 min
Jul 16, 5:41 PM CDTAreal Flood AdvisoryARXHouston, Winona3 hr
Jul 16, 6:32 PM CDTFlash Flood WarningARXHouston3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.